FDA: X-rays used with CT may cause medical device malfunction
The agency said it has received a small number of reports of adverse events in which CT scans may have interfered with electronic medical devices, including pacemakers, defibrillators and neurostimulators as well as implanted or externally worn drug infusion pumps.
According to the FDA, it “is possible that this interference is being reported more frequently now because of the increased utilization of CT, the higher dose-rate capability of newer CT machines, an increase in the number of patients with implanted and externally worn electronic medical devices and better reporting systems.”
To date, no patient deaths have been reported from CT scanning of patients with implanted or externally worn electronic medical devices, according to the agency.
In the reports received by FDA, the following adverse events were likely to have been caused by x-rays from CT scans:
- Unintended ‘shocks’ from neurostimulators;
- Malfunctions of insulin infusion pumps; and
- Transient changes in pacemaker output pulse rate.
The FDA has recommended that for CT procedures in which the medical device is in or immediately adjacent to the programmed scan range, the operator should:
- Determine the device type;
- If practical, try to move external devices out of the scan range;
- Ask patients with neurostimulators to shut off the device temporarily while the scan is performed; and
- Minimize x-ray exposure to the implanted or externally worn electronic medical device by: using the lowest possible x-ray tube current consistent with obtaining the required image quality; and making sure that the x-ray beam does not dwell over the device for more than a few seconds.